Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 172, NWS Sioux Falls, SD

June 12, 2001Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2001, 10:58 PM CDT for Jackson County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 12, 2001, 10:58 PM CDT (03:58 UTC)
Expired
Jun 12, 2001, 11:30 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1421 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 130359
SVRFSD

MNC063-130430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 PM CDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 1130 PM CDT

* AT 1058 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 15 MILES WEST OF JACKSON TO 15
  MILES SOUTHWEST OF JACKSON...OR FROM 15 MILES WEST OF JACKSON TO 8
  MILES NORTHWEST OF SPIRIT LAKE...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JACKSON AROUND 1120 PM CDT
  ALPHA AROUND 1130 PM CDT

THIS EXTENDS THE PREVIOUS WARNING FOR JACKSON COUNTY.

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4362 9539 4356 9534 4351 9536 4351 9490
     }     4360 9488 4369 9488

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:15 PM CDT, 43 minutes earlier.

Area forecast discussion, Jun 12, 10:15 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT TUE JUN 12 2001

ON GOING SEVERE WEATHER...WILL CONTIUE FCST AS IS.

.FSD...bNONE
 WB

In the hours before

Local storm report, Jun 12, 5:14 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    OCHEYEDAN                 IA   .75 INCH HAIL
06/12/01   OSCEOLA                        REPORTED BY PUBLIC.

0433 PM    RUSHMORE                  MN   1 INCH HAIL
06/12/01   NOBLES                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0505 PM    1 N LUVERNE               MN   1 INCH HAIL
06/12/01   ROCK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:04 PM CDTSevere Thunderstorm WarningFSDMurray, Rock26 min
Jun 12, 7:39 PM CDTTornado WarningFSDRock36 min
Jun 12, 8:14 PM CDTTornado WarningFSDRock46 min
Jun 12, 8:34 PM CDTSevere Thunderstorm WarningFSDJackson, Nobles41 min
Jun 12, 8:50 PM CDTTornado WarningFSDNobles40 min
Jun 12, 8:59 PM CDTTornado WarningFSDRock16 min
Jun 12, 9:06 PM CDTSevere Thunderstorm WarningFSDNobles24 min
Jun 12, 9:14 PM CDTSevere Thunderstorm WarningFSDJackson31 min
Jun 12, 9:28 PM CDTSevere Thunderstorm WarningFSDNobles47 min
Jun 12, 9:44 PM CDTSevere Thunderstorm WarningFSDJackson31 min
Jun 12, 9:55 PM CDTFlash Flood WarningFSDJackson, Nobles, Rock3 hr
Jun 12, 10:17 PM CDTSevere Thunderstorm WarningFSDJackson, Nobles43 min
Jun 12, 10:46 PM CDTSevere Thunderstorm WarningFSDRock29 min
Jun 12, 11:14 PM CDTSevere Thunderstorm WarningFSDRock31 min
Jun 13, 12:10 AM CDTSevere Thunderstorm WarningFSDPipestone35 min
Jun 13, 12:44 AM CDTSevere Thunderstorm WarningFSDPipestone31 min
Jun 13, 12:59 AM CDTFlash Flood WarningFSDCottonwood, Jackson, Murray, Nobles, Pipestone, Rock2 hr
Jun 13, 1:23 AM CDTSevere Thunderstorm WarningFSDMurray37 min
Jun 13, 7:43 AM CDTSevere Thunderstorm WarningFSDLincoln32 min
Jun 13, 8:16 AM CDTSevere Thunderstorm WarningFSDLincoln, Lyon14 min
Jun 13, 6:41 PM CDTSevere Thunderstorm WarningFSDLincoln34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.